Wyoming, 2008

Heavy Snow in Wyoming, April 9 to 10, 2008

April 9 to 10, 2008 · NWS CYS · 2 events in 2 counties and zones

A winter storm system produced heavy snow across the mountains of southeast Wyoming, with lighter amounts over the adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A winter storm system produced heavy snow across the mountains of southeast Wyoming, with lighter amounts over the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 2:00 AM MST, 10 hours earlier.

Area forecast discussion, Apr 9, 2:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MDT WED APR 9 2008

.SHORT TERM...TODAY THROUGH THURSDAY.

TODAY...TWO MAIN AREAS OF PRECIPITATION WILL DEVELOP THIS MORNING...ONE IN
CARBON AND ALBANY COUNTIES IN DYNAMICAL LIFT AHEAD OF APPROACHING
SHORTWAVE TROUGH AND THE OTHER FROM DOUGLAS TO CHADRON TO
SCOTTSBLUFF IN WARM AIR ADVECTION LIFT. FAR SOUTHEAST WYOMING WILL
BE DRYSLOTTED THIS MORNING...THUS LESS PRECIPITATION COVERAGE. FOR THIS
AFTERNOON...HIGHEST SNOW COVERAGE WILL BE WEST OF THE LARAMIE RANGE
ALONG THE INVERTED SURFACE TROUGH ACTING AS A LOW LEVEL CONVERGENCE
AXIS. EXCELLENT AND PROACTIVE CALL ON THE WIND ADVISORY FOR THE
NEBRASKA PANHANDLE BY THE TUESDAY DAY SHIFT SHORT TERM
METEOROLOGIST...AS THE GRADIENT SUPPORTS AT LEAST 25-35 MPH WINDS
THERE. ONLY SNOWFALL ACCUMULATIONS THROUGH LATE AFTERNOON WILL BE
1-3 INCHES ACROSS THE SNOWY RANGE.

TONIGHT...TRACK OF SHORTWAVE TROUGH CRITICAL. NAM FURTHER SOUTH
TAKING THE 500/700 MB LOWS ACROSS THE OKLAHOMA PANHANDLE WHILE GFS
TRACKS THE SAME LOWS ACROSS SOUTHEAST COLORADO. GENERAL CONSENSUS IS
TO FAVOR FURTHER NORTH GFS DEPICTION. WITH ATMOSPHERIC COLUMN
SATURATED...DYNAMICAL LIFT...UPSLOPE LIFT...WIDESPREAD SNOW EXPECTED
EAST OF THE LARAMIE RANGE. EVENING TEMPERATURES RELATIVELY MILD AND
WILL NOT SUPPORT MUCH ACCUMULATING SNOW EAST OF THE LARAMIE RANGE.
EXPECT SNOWFALL ACCUMULATIONS OF 1-4 INCHES AFTER MIDNIGHT SOUTHEAST
OF A RAWLINS TO LUSK LINE. IN COORDINATION WITH OUR NEIGHBORING
OFFICES...WILL CONTINUE THE INHERITED WINTER STORM WATCH AREA AND
TIMES AND LET THE DAY SHIFT MAKE FINAL DETERMINATION OF SNOW
ADVISORY ISSUANCE. HAVE DECREASED SNOWFALL AMOUNTS MORE IN LINE WITH
GFS TRENDS AND ESPECIALLY HPC QPF GUIDANCE. GUIDANCE POPS TOO LOW IN
MOST PLACES AND HAVE BOOSTED ACCORDINGLY. BEST GUESS WOULD BE LOW
END SNOW ADVISORY CRITERIA...IF THAT...ACROSS FAR SOUTHEAST WYOMING
AND WESTERN NEBRASKA COUNTIES...AS WELL AS THE LARAMIE
VALLEY...SNOWY RANGE AND SOUTHERN LARAMIE RANGE.

THURSDAY...CLOSED UPPER LOW HANDLED SIMILARLY BY NAM/GFS...IN
TRACKING THE UPPER TROUGH TO SOUTHEAST NEBRASKA BY 00Z/FRIDAY. THE
HEAVIER QPF TRACK AND SNOWFALL WILL REMAIN EAST AND SOUTHEAST OF OUR
COUNTIES. DECENT SNOW CHANCES CONTINUE WITH WRAPAROUND AND UPSLOPE
NORTH OF THE CHEYENNE RIDGE WITH LITTLE ADDITIONAL ACCUMULATIONS IN
THE AFTERNOON DUE TO DECREASE IN QPF. RAW BLUSTERY DAY WITH PROGGED
GRADIENTS AND COLD AIR ADVECTION. COLDER GFS MOS HIGHS BETTER THAN
WARMER NAM HIGHS. TOTAL STORM SNOWFALL AMOUNTS OF 3-6 INCHES
EXPECTED AT CHEYENNE...LARAMIE...SCOTTSBLUFF...CHADRON...SIDNEY AND
KIMBALL WITH 2 INCHES OR LESS AT OTHER LOWER ELEVATION LOCALES.
RUBIN

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE CWA WILL STILL BE INFLUENCED THROUGH SATURDAY BY THE STORM
SYSTEM DISCUSSED IN THE SHORT TERM. MODELS MOVE THE UPPER LOW FROM
THE CENTRAL KANSAS AREA AT 00Z FRIDAY TO THE GREAT LAKES AT 00Z
SUNDAY.  MODELS DIFFER SOME ON THE MOVEMENT OF THE FEATURE WITH
THE ECMWF AND CANADIAN MODELS FURTHER WEST...OVER WESTERN IOWA BY
00Z SATURDAY...THAN THE GFS...NAM...NOGAPS AND SREF.  FOR NOW WILL
LEAN TOWARD THE HPC FAVORED ECMWF AND CANADIAN DEPICTION AND SO
WILL BUMP UP POPS AND WINDS THROUGH EARLY FRIDAY NIGHT OVER MAINLY
THE EAST PART OF THE CWA.  THE BULK OF THE LINGERING STRATIFORM SNOW
WILL LINGER THROUGH THURSDAY NIGHT AS THE BOUNDARY LAYER UPSLOPE
WIND FLOW GRADUALLY WEAKENS.  THEN THE CYCLONIC FLOW ALOFT WILL
PERSIST OVER THE CWA THROUGH FRIDAY EVENING PRODUCING MORE
CONVECTIVE SNOW SHOWERS.  HEIGHTS ALOFT DO SLOWLY RISE OVER THE
REGION FRIDAY THROUGH SATURDAY WITH THE 300 MB JET AXIS MOVING ONTO
THE PLAINS THROUGH THAT TIME.  THE STRONG WINDS ALOFT FRIDAY AND
SATURDAY WILL MAKE FOR A COUPLE OF WINDY DAYS AND AT LEAST A WIND
ADVISORY MAY BE NEEDED FOR THE PANHANDLE ON THOSE DAYS.  THE HIGH
TEMPERATURES REMAIN BELOW NORMAL FOR FRIDAY AND THEN MODERATE ON
SATURDAY.  SUNDAY AND MONDAY ON ALL MEDIUM RANGE MODELS WILL BE MILD
AND DRY OVER THE CWA AS THE RIDGE ALOFT WILL BE OVER THE ROCKIES.
AT THIS TIME...MONDAY APPEARS TO BE THE WARMEST DAY WITH READINGS
WELL ABOVE NORMAL VALUES.  MODELS THEN DIFFER AGAIN TOWARDS THE MID
PART OF NEXT WEEK WITH THE GFS AND DGEX SLOWLY MOVING THE UPPER
LEVEL RIDGE AXIS EAST AND OVER THE PLAINS.  THAT WOULD KEEP THE CWA
MILD AND DRY THROUGH NEXT WEDNESDAY.  MEANWHILE THE ECMWF...CANADIAN
AND NOGAPS MOVE A SHORTWAVE TROUGH SLOWLY SOUTH FROM CANADA YIELDING
COOLER TEMPERATURES BUT STILL DRY.  GOING FORECAST IS FOR MILD AND
DRY AND WILL KEEP IT SO UNTIL BETTER MODEL CONSENSUS IS REACHED.

&&

.AVIATION...TODAY...WIDESPREAD PRECIPITATION DEVELOPING WITH MVFR
AND IFR DEVELOPING.

TONIGHT...WIDESPREAD IFR AND LIFR IN SNOW AND FOG.

THURSDAY...WIDESPREAD IFR AND LIFR IN THE MORNING...IMPROVING TO IFR
AND MVFR IN THE AFTERNOON IN SNOW.  RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 9 PM WEDNESDAY TO MIDNIGHT FRIDAY FOR
     WYZ060-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
NE...WIND ADVISORY FROM 9 AM WEDNESDAY TO 6 PM WEDNESDAY FOR NEZ001-
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
     WINTER STORM WATCH FROM 6 AM THURSDAY TO MIDNIGHT FRIDAY FOR
     NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....WEILAND
Hazardous weather outlook, Apr 9, 4:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MDT WED APR 9 2008

WYZ059>062-065-067>070-101100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
500 AM MDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS WILL BECOME LIKELY IN THE AFTERNOON OVER
THE LOWER ELEVATIONS OF SOUTHEAST WYOMING. THE SNOW LEVEL WILL
BE AROUND 5000 FEET...BUT LITTLE IN THE WAY OF ACCUMULATIONS ARE
EXPECTED. THE SHOWERS WILL TURN TO A STEADY SNOW THIS EVENING
AND A WINTER STORM WATCH IS IN EFFECT STARTING AT 9 PM. ONE TO
FOUR INCHES OF NEW SNOW ARE POSSIBLE BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE OVER SOUTHEAST WYOMING ON THURSDAY BEFORE
TAPERING OFF THURSDAY NIGHT. THE WINTER STORM WATCH REMAINS IN
EFFECT THROUGH THURSDAY EVENING. A TOTAL OF 3 TO 6 INCHES OF NEW
SNOW CAN BE EXPECTED BY THURSDAY EVENING. IT WILL ALSO BE VERY
WINDY ON THURSDAY WITH NORTH WINDS GUSTING AS HIGH AS 50 MPH.
FRIDAY WILL BE WINDY WITH SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-101100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
500 AM MDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SOME SNOW SHOWERS WILL BECOME LIKELY IN THE AFTERNOON
OVER THE NEBRASKA PANHANDLE. LITTLE IN THE WAY OF ACCUMULATIONS
ARE EXPECTED. THE SHOWERS WILL TURN TO A STEADY SNOW THIS EVENING
WITH ONE TO TWO INCHES OF NEW SNOW POSSIBLE BY LATE TONIGHT.
SOUTH WINDS WILL GUST AS HIGH AS 45 MPH TODAY OVER THE PANHANDLE
AND A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE OVER THE WESTERN NEBRASKA PANHANDLE
THROUGH EARLY THURSDAY NIGHT BEFORE TAPERING OFF LATER THURSDAY
NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THURSDAY AND
THURSDAY EVENING. A TOTAL OF 3 TO 3 INCHES OF NEW SNOW CAN BE
EXPECTED BY LATE THURSDAY EVENING. IT WILL ALSO BE VERY WINDY ON
THURSDAY WITH NORTH WINDS GUSTING AS HIGH AS 45 MPH. FRIDAY WILL
BE WINDY WITH SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-064-066-101100-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-
500 AM MDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL BECOME LIKELY BY THE AFTERNOON OVER THE SNOWY
AND LARAMIE RANGES. NEW SNOWFALL WILL BE BETWEEN 3 AND 6 INCHES
BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE OVER THE SNOWY AND LARAMIE RANGES ON
THURSDAY BEFORE TAPERING OFF THURSDAY NIGHT. A TOTAL OF 6 TO 10
INCHES OF NEW SNOW CAN BE EXPECTED BY THURSDAY EVENING. IT WILL
ALSO BE VERY WINDY ON THURSDAY OVER THE LARAMIE RANGE WITH
NORTH WINDS GUSTING AS HIGH AS 45 MPH. FRIDAY WILL HAVE SNOW
SHOWERS AND WINDY CONDITIONS OVER THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Apr 9, 7:47 AM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MDT WED APR 9 2008

WYZ065-066-069-091700-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...LARAMIE...BUFORD...HORSE CREEK...
CHEYENNE
847 AM MDT WED APR 9 2008

...AREAS OF DENSE FOG ON THE SUMMIT BETWEEN CHEYENNE AND LARAMIE...

FOG WITH VISIBILITIES AS LOW AS A QUARTER OF A MILE WILL LINGER OVER
THE SUMMIT ALONG I-80 BETWEEN CHEYENNE AND LARAMIE UNTIL 11 AM.
MOTORISTS SHOULD USE CAUTION AND SLOW DOWN IN FOGGY CONDITIONS.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Snowy Range

When
April 9, 12:00 PM MST to April 10, 3:00 PM MST
Where
Snowy Range forecast zone
Reported by
Public

Total snowfall estimated to be near 14 inches at the Snowy Range Ski resort, with heavier amounts higher up the mountain.

Heavy Snow, Laramie Range

When
April 9, 2:00 PM MST to April 10, 3:00 PM MST
Where
Laramie Range forecast zone
Reported by
Public

Total snowfall estimated to be around 10 inches near Buford, Wyoming.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84438, 84439.